Alert archive / Minnesota / River Flood Warnings in 2022
River Flood Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at May 12, 2022, 9:48 AM CDT for Pipestone County, Minnesota. It was in force for 24 hr.
The area
The outline as issued.
The facts
- Issued
- May 12, 2022, 9:48 AM CDT (14:48 UTC)
- Expired
- May 13, 2022, 9:55 AM CDT
- In force
- 24 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 59 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point North Branch Pipestone Creek near Pipestone (PSNM5).
- Action stage
- 43 ft
- Minor stage
- 44 ft
- Moderate stage
- 46 ft
- Major stage
- 48 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
978
WGUS43 KFSD 121448
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
948 AM CDT Thu May 12 2022
...The National Weather Service in Sioux Falls SD has issued a Flood
Warning for the following rivers in Minnesota...
N. Branch Pipestone Creek near Pipestone affecting Pipestone
County.
Redwood River at Marshall affecting Lyon County.
For the Redwood River...including Marshall...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Additional information is available at www.weather.gov.
The next statement will be issued Friday morning at 1145 AM CDT.
&&
MNC117-131700-
/O.NEW.KFSD.FL.W.0004.220512T1448Z-000000T0000Z/
/PSNM5.1.ER.000000T0000Z.220512T0415Z.000000T0000Z.NO/
948 AM CDT Thu May 12 2022
...FLOOD WARNING IN EFFECT FROM THIS MORNING UNTIL FURTHER NOTICE...
* WHAT...Minor flooding is occurring.
* WHERE...N. Branch Pipestone Creek near Pipestone.
* WHEN...From this morning until further notice.
* IMPACTS...At 44.0 feet, flooding begins to affect pasture lands.
* ADDITIONAL DETAILS...
- At 9:30 AM CDT Thursday the stage was 44.1 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:30 AM CDT Thursday was 44.5 feet.
- Forecast...No forecast is available for this location.
- Flood stage is 44.0 feet.
&&
Fld Observed
Location Stg Stg Day/Time
N. Branch Pipestone Creek
Pipestone 44.0 44.1 Thu 9 AM CDT
&&
LAT...LON 4406 9642 4411 9625 4408 9625 4404 9639
4402 9639 4400 9642
$$
MNC083-131700-
/O.NEW.KFSD.FL.W.0005.220513T0234Z-220515T1400Z/
/MSHM5.1.ER.220513T0234Z.220513T1800Z.220514T1400Z.NO/
948 AM CDT Thu May 12 2022
...FLOOD WARNING IN EFFECT FROM THIS EVENING TO LATE SUNDAY
MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Redwood River at Marshall.
* WHEN...From this evening to late Sunday morning.
* IMPACTS...At 14.0 feet, there will be minor flooding of low lying
areas outside of Marshall.
* ADDITIONAL DETAILS...
- At 7:00 AM CDT Thursday the stage was 12.0 feet.
- Forecast...The river is expected to rise above flood stage
late this evening to a crest of 14.9 feet early tomorrow
afternoon. It will then fall below flood stage late Saturday
morning.
- Flood stage is 14.0 feet.
&&
Fld Observed Forecasts (7 AM CDT)
Location Stg Stg Day/Time Fri Sat Sun
Redwood River
Marshall 14.0 12.0 Thu 7 AM CDT 14.8 14.1 12.7
&&
LAT...LON 4453 9577 4452 9559 4449 9559 4449 9574
4443 9579 4438 9587 4440 9590 4446 9581
$$
Gillispie1 follow-up statement
526
WGUS83 KFSD 131455
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
955 AM CDT Fri May 13 2022
...The Flood Warning is cancelled for the following rivers in
Minnesota...
N. Branch Pipestone Creek near Pipestone affecting Pipestone
County.
MNC117-131600-
/O.CAN.KFSD.FL.W.0004.000000T0000Z-220513T1455Z/
/PSNM5.1.ER.000000T0000Z.220512T0415Z.000000T0000Z.NO/
955 AM CDT Fri May 13 2022
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the N. Branch Pipestone Creek near Pipestone.
* ADDITIONAL DETAILS...
- At 9:30 AM CDT Friday, May 13 the stage was 43.6 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:30 AM CDT Thursday was 44.5 feet.
- Forecast...No forecast is available for this location.
- http://www.weather.gov/safety/flood
&&
Fld Observed
Location Stg Stg Day/Time
N. Branch Pipestone Creek
Pipestone 44.0 43.6 Fri 9 AM CDT
&&
LAT...LON 4406 9642 4411 9625 4408 9625 4404 9639
4402 9639 4400 9642
$$
ChapmanWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 12, 6:46 AM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 12, 6:46 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 646 AM CDT Thu May 12 2022 .SHORT TERM...(Today and Tonight) Issued at 406 AM CDT Thu May 12 2022 A few challenges to start off today, though forecast is still on track for increasing severe weather threat later today into this evening. Surface boundary appeared to have pushed farther south in the wake of departing MCV-driven convection overnight, but as of 09Z, looks to be lifting back toward the Missouri River Valley. Had a broad area of dense fog develop from east central SD into southwest MN late last evening, so issued an advisory through the early morning hours. Visibility has come up dramatically in the past hour or so, though, so may be able to cancel prior to 7 am. Also had a cluster of storms develop in south central SD in response to a subtle mid level wave, which have tracked/expanded northeast toward east central SD through 09Z. Additional outflow boundary from this cluster apparent on radar extending down toward I-90 around KMHE as of 09Z. Early morning activity should largely be north of our forecast area by 12Z, but remnant boundaries may have an impact on how storms evolve later today. Focus through the day will be on trough swinging through the central Rockies early this morning. This will further induce surface cyclogenesis in the Nebraska panhandle this morning, which will lift northward into western South Dakota this afternoon, lifting the warm front quickly northward through our forecast area. Most models indicate the warm front will be north of Hwy 14 by 21Z, but if early morning outflow delays the return flow, this could place the boundary in our far northern counties around the time of convective initiation late this afternoon. At the present time, this doesn't look to have a great impact, as initial development is expected toward south central SD as the upper trough begins to interact with a quasi-dryline/pre-frontal trough extending south from the surface low, well southwest of the warm front location. But may be something to monitor through the day as it could have an impact on high temperatures and storm evolution later in the event. As mentioned by the previous shift, initial storms on the boundary expected to be discrete supercells, working within the conjunction of ample instability in the warm moist sector to the east (dry adiabatic mid level lapse rates contributing to MUCAPE 2500-3000+ J/kg), and strongly sheared (40-60kt deep layer shear) environment at the base of the negatively tilted trough to the west. Very large hail would be the greatest risk with these storms, with secondary risks of damaging winds and possibly a tornado. Strong mid level flow paralleling the boundary should allow for a transition to linear storms by early evening as they approach the Hwy 81/I-29 corridors. From here eastward, damaging winds become the primary threat, with the potential for isolated tornadoes embedded within the line. Overall expect convection to exit our eastern counties by late evening, 10pm-midnight, though some trailing rain may linger into the overnight. Given abundant rainfall which occurred in parts of the forecast area on Wednesday afternoon/evening, will also have to closely monitor for localized flash flooding potential. Given response of rivers in southwest Minnesota overnight, quickly cresting and already receding in most locations, confidence is not high enough that additional rainfall will warrant a flash flood watch, but day shift can reevaluate after getting a better handle on extent of highest rainfall amounts. .LONG TERM...(Friday through Wednesday) Issued at 406 AM CDT Thu May 12 2022 Broad upper trough lingers over the northern Plains Friday into the weekend, bringing a return to more seasonable temperatures and less active weather. Cannot rule out some spotty showers/storms as weak waves slide through the west-northwest flow, with Saturday night looking most favorable across our southeast counties with some modest model consensus. But overall this period looks drier. Precipitation chances ramp up again by the middle of next week as another broad trough works across western Canada/the northern Rockies into the northern Plains, but does not look to be any severe weather risks at this time. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 646 AM CDT Thu May 12 2022 Isolated convection may linger near/north of Hwy 14 early in the period, but otherwise expecting VFR conditions with increasing southerly winds through mid afternoon. After 21Z-22Z, expecting rapid development of thunderstorms into southeast SD, developing into a line which moves quickly east into northwest Iowa and southwest Minnesota this evening. Large hail and strong/damaging winds will be possible with any thunderstorms during the late afternoon and evening, along with at least brief MVFR-IFR conditions. Storm timing is somewhat uncertain, but tried to narrow down a 2-4 hour window of best chances in the TAFs. After storms move through, a return to VFR conditions is expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...JH
Hazardous weather outlook, May 12, 5:05 AM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 505 AM CDT Thu May 12 2022 SDZ038-050-052-053-057>060-063>065-068-069-131015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 505 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop late this afternoon. Large hail up to 2 inches in diameter, wind gusts to 60 mph and an isolated tornado are possible. As the storms move east in the early evening, the greater threat will transition to damaging wind gusts up to 70 mph, while hail up to ping pong ball size and perhaps a tornado are still possible. The strongest storms should move east of the James River Valley by 8 pm this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 4 pm and 8 pm. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-131015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Union- 505 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop west of I-29 in the late afternoon. Storms should evolve into a squall line which will move quickly east toward I-29, and into northwest Iowa and southwest Minnesota in the early evening. Damaging wind gusts to 75 mph will be the primary threat, while hail up to ping pong ball size and perhaps a tornado are also possible. The strongest storms should move east of out of southwest Minnesota and northwest Iowa by 11pm or midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 5 pm and 11 pm.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 12:09 AM CDT | Dense Fog Advisory | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more | 4 hr |
| May 12, 9:48 AM CDT | River Flood Warning | FSD | Lyon | 71 hr |
| May 12, 4:40 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 50 min |
| May 12, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 37 min |
| May 12, 5:13 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Nobles, Pipestone, Rock | 47 min |
| May 12, 5:22 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles, Rock | 38 min |
| May 12, 5:37 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 23 min |
| May 12, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more | 33 min |
| May 12, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 39 min |
| May 12, 6:11 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 19 min |
| May 12, 6:20 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Lyon, Murray, Nobles | 40 min |
Nearby
River Flood Warnings in Minnesota, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.